Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 21, NWS New Orleans, LA

May 11, 2023Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this flash flood warning at May 11, 2023, 6:16 PM CDT for Pike County, Walthall County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2023, 6:16 PM CDT (23:16 UTC)
Expired
May 11, 2023, 8:33 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Pike County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

476 
WGUS54 KLIX 112316
FFWLIX
MSC113-147-120215-
/O.NEW.KLIX.FF.W.0021.230511T2316Z-230512T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
616 PM CDT Thu May 11 2023

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Eastern Pike County in southern Mississippi...
  Walthall County in southern Mississippi...

* Until 915 PM CDT.

* At 616 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tylertown and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3102 9032 3133 9031 3134 9009 3134 9008
      3133 9008 3133 9005 3128 9004 3123 9004
      3101 9001

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
450 
WGUS74 KLIX 120133
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
833 PM CDT Thu May 11 2023

MSC113-147-120143-
/O.CAN.KLIX.FF.W.0021.000000T0000Z-230512T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike MS-Walthall MS-
833 PM CDT Thu May 11 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN PIKE AND WALTHALL 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3102 9032 3133 9031 3134 9009 3134 9008
      3133 9008 3133 9005 3128 9004 3123 9004
      3101 9001

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:35 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 11, 3:35 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
335 PM CDT Thu May 11 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Friday night)
Issued at 247 PM CDT Thu May 11 2023

Key Message: A tornado watch is in effect for southwest MS and
adjacent Florida Parishes until 8PM CDT tonight.

The threat for severe weather across southwest MS and areas along
and north of the I-10/12 corridor has increased slightly since
this morning. An MCS developed over northern LA in association
with a weak mid-level shortwave which has propagated eastward
through the morning hours. While mid to upper-level shear is
relatively low (20-30 knots), the stronger 850mb shear allowed
more organized convective activity capable of producing damaging
winds and tornadoes to develop. While this particular MCS feature
will stay north of the CWA, the thermodynamic profiles (3500-5000
j/kg SBCAPE, 2000-3000 j/kg MLCAPE, and 6.5-7 C/km mid-level lapse
rates) across the area are supportive of robust updraft
development which is now underway along I-55 and east into coastal
MS.

It's apparent the lack of strong shear and lift associated with
the shortwave trough will make thunderstorm development much more
dependent on localized convergence via differential heating and
pressure perturbations. The cold pool being laid out by the MCS
to the north from Lincoln to Adams counties in MS will provide a
boundary for convection to redevelop along into the late
afternoon in addition to the stronger updrafts now developing to
the south.

With weaker shear to steer the storms, thunderstorm development
over the Florida Parishes and southwest MS could cause cold pool
collisions and congealing of convection into a new line of storms
that would propagate east-southeast toward Lake Pontchartrain and
the MS coast by midnight tonight and gradually decay. This is
resolved by some members of the CAM guidance, but uncertainty
regarding exact evolution is relatively higher for this short of a
lead time. Hail threat will peak this afternoon before thermos
become less favorable. Afterwards, main threat will be damaging
winds and cannot rule out a brief spin up of a tornado or two with
any more organized convection that develops. Localized flash
flooding due to heavy rainfall is also possible in areas where
storms train over the same area. These threats will remain
focused mainly along and north of the I-10/12 corridor.

Once convection clears the area by around midnight, temperatures
will be cooler in the cold pool region mainly focused over
southern MS, but dew points will keep us in the upper 60s to low
70s. Some patchy fog cannot be ruled out especially for areas with
satured soils.

Another hot and muggy day is in store tomorrow with highs in the
mid to upper 80s, some areas reaching 90F as morning clouds clear
out and give way to towering cu. While forcing will be weak in the
wake of the shortwave trough, pop up thunderstorms will be
possible especially along and north of I-10/12.

&&

.LONG TERM...
(Saturday through Wednesday night)
Issued at 247 PM CDT Thu May 11 2023

Mid to upper-level ridging will expanding over the area this
weekend causing rising heights and suppression of the frequent
afternoon convection we've observed most days this week. Less
convective coverage coupled with rising 850mb temps will result
in high temperatures reaching the 90s in most places with heat
indices between 95-100F Saturday through Tuesday.

The ridging will gradually subside to make way for a strong
shortwave trough descending out of Canada across the eastern CONUS
midweek. This will moderate temperatures some, but we will remain
warm in the mid 80s with increasing PoPs due to the height falls.
So pretty much everyday has a chance of showers and thunderstorms.
Ready or not, welcome to summer.

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Thu May 11 2023

MVFR to VFR CIGS are present at all terminals with southerly
return flow at 10-15 knots. Towering cu is the predominant mode
currently which is indicative of the unstable environment
favorable for thunderstorm activity later today. Impacts from
thunderstorms, some of which could be strong to severe, are
expected to be confined along and north of the I-10/12 corridor.
Timing of impacts; 18-00 UTC for KBTR and KMCB, 00-06 UTC for
KHDC and KASD, with residual impacts from decaying storms likely
arriving to KGPT, KNEW, and KMSY closer to 0600 UTC. IFR to MVFR
CIGS again tonight with potential for some fog at KMCB near
sunrise. Low CIGS will then lift by mid morning.

&&

.MARINE...
Issued at 247 PM CDT Thu May 11 2023

Southerly onshore flow will increase tonight and tomorrow due to
deepening low pressure in the central CONUS tightening the
pressure gradient with the western Atlantic high off to the east.
Winds between 10-15 knots with slightly elevated seas warrants
issuance of SCS headlines at this time through Saturday morning.
Afterwards, expect winds and seas to relax gradually through the
weekend and into next week as the axis of a high pressure system
approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  85  68  87 /  60  60   0  30
BTR  72  89  72  90 /  40  50   0  30
ASD  70  87  71  89 /  40  40  10  20
MSY  72  87  73  88 /  40  40   0  20
GPT  70  84  71  84 /  40  30  10  20
PQL  69  86  69  87 /  30  30  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...TJS
LONG TERM....TJS
AVIATION...TJS
MARINE...TJS

In the hours before

Special weather statement, May 11, 4:33 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
433 PM CDT Thu May 11 2023

MSZ070-071-112200-
Pike MS-Walthall MS-
433 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of northwestern
Walthall and northern Pike Counties through 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ruth, or 9 miles northeast of Mccomb, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mccomb and Summit.

This includes Interstate 55 in Mississippi between mile markers 19
and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for southern
Mississippi.

&&

LAT...LON 3127 9023 3126 9054 3135 9053 3135 9023
TIME...MOT...LOC 2133Z 168DEG 16KT 3133 9036

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MSW
Special weather statement, May 11, 4:55 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
455 PM CDT Thu May 11 2023

MSZ068-069-112230-
Wilkinson MS-Amite MS-
455 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of eastern Wilkinson
and western Amite Counties through 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gloster, or 13 miles west of Liberty, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Liberty, Centreville, Woodville, Gloster and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for southern
Mississippi.

&&

LAT...LON 3135 9121 3134 9115 3132 9112 3134 9106
      3133 9106 3133 9103 3135 9102 3133 9099
      3135 9098 3135 9076 3106 9083 3106 9135
      3136 9131 3137 9122
TIME...MOT...LOC 2155Z 182DEG 8KT 3116 9102

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MSW
Special weather statement, May 11, 4:58 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
458 PM CDT Thu May 11 2023

MSZ070-071-112230-
Pike MS-Walthall MS-
458 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of northwestern
Walthall and northeastern Pike Counties through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ruth, or 10 miles northeast of Mccomb, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Walthall and northeastern Pike Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for southern
Mississippi.

&&

LAT...LON 3129 9023 3128 9044 3135 9044 3135 9018
TIME...MOT...LOC 2158Z 217DEG 7KT 3134 9034

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MSW
Special weather statement, May 11, 5:08 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
508 PM CDT Thu May 11 2023

MSZ071-112245-
Walthall MS-
508 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of Walthall County
through 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tylertown, or 12 miles southwest of Kokomo, moving north at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tylertown and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3126 9004 3123 9003 3118 9003 3117 9000
      3113 9000 3101 9001 3100 9024 3128 9026
TIME...MOT...LOC 2208Z 180DEG 11KT 3107 9014

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 11, 5:25 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
525 PM CDT Thu May 11 2023

MSZ069>071-112330-
Pike MS-Walthall MS-Amite MS-
525 PM CDT Thu May 11 2023

...Strong thunderstorms will impact portions of west central
Walthall, Pike and eastern Amite Counties through 630 PM CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Liberty to 10 miles east of Magnolia.
Movement was north at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mccomb, Liberty, Magnolia, Summit, Smithdale and Mccomb Airport.

This includes Interstate 55 in Mississippi between mile markers 4 and
24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for southern
Mississippi.

&&

LAT...LON 3104 9024 3106 9083 3135 9077 3135 9027
TIME...MOT...LOC 2225Z 191DEG 20KT 3123 9078 3120 9029

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MEFFER
Special weather statement, May 11, 5:58 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
558 PM CDT Thu May 11 2023

MSZ071-112330-
Walthall MS-
558 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of Walthall County
through 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tylertown, or 8 miles west of Kokomo, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tylertown and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for southern
Mississippi.

&&

LAT...LON 3135 9009 3133 9008 3134 9004 3118 9003
      3117 9000 3114 9000 3113 8999 3108 9003
      3106 9026 3135 9023
TIME...MOT...LOC 2258Z 213DEG 26KT 3115 9015

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:16 PM CDTSpecial Weather StatementLIXPike29 min
May 11, 3:43 PM CDTSpecial Weather StatementLIXAmite32 min
May 11, 3:57 PM CDTSpecial Weather StatementLIXWilkinson33 min
May 11, 4:05 PM CDTSpecial Weather StatementLIXAmite25 min
May 11, 4:18 PM CDTSpecial Weather StatementLIXAmite27 min
May 11, 4:25 PM CDTSpecial Weather StatementLIXWilkinson35 min
May 11, 4:31 PM CDTSpecial Weather StatementLIXAmite29 min
May 11, 4:33 PM CDTSpecial Weather StatementLIXPike27 min
May 11, 4:55 PM CDTSpecial Weather StatementLIXAmite, Wilkinson35 min
May 11, 4:58 PM CDTSpecial Weather StatementLIXPike32 min
May 11, 5:08 PM CDTSpecial Weather StatementLIXWalthall37 min
May 11, 5:25 PM CDTAreal Flood AdvisoryLIXAmite, Wilkinson3 hr
May 11, 5:25 PM CDTSpecial Weather StatementLIXAmite, Pike65 min
May 11, 5:58 PM CDTSpecial Weather StatementLIXWalthall32 min
May 11, 6:03 PM CDTAreal Flood AdvisoryLIXPike, Walthall13 min
May 11, 6:20 PM CDTSpecial Weather StatementLIXPike25 min

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.